Thunderstorm Wind, Rensselaer
- When
- September 15, 12:22 PM EST
- Where
- Rensselaer County, Pittstown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.833, -73.500
Trees and wires were blown down on Route 93.
On September 15, a cold front stretched from low pressure over north central Quebec Province to the Eastern Southern Tier Region of eastern New York. The front drifted slowly southeastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On September 15, a cold front stretched from low pressure over north central Quebec Province to the Eastern Southern Tier Region of eastern New York. The front drifted slowly southeastward. During the early afternoon, severe thunderstorms in Saratoga and Rensselaer counties knocked down trees and power lines. The Saratoga County thunderstorms produced nickle-sized hail, as noted by a trained spotter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 15, 10:27 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1127 AM EDT THU SEP 15 2005 .SHORT TERM (TODAY)...QUICK UPDATE TO REMOVE MORNING WORDING...REFINE THUNDERSTORMS AS PER SPC DISCUSSION. NO OTHER CHANGES MADE. && PREVIOUS DISCUSSION BELOW. .SHORT TERM (TODAY THROUGH SATURDAY)...A COLD FRONT OVER WESTERN NEW YORK WILL MOVE ACROSS THE REGION THIS AFTERNOON. LATEST KENX RADAR SHOWING RAIN SHOWERS SCATTERED ACROSS THE CWA AT THIS TIME. THERE WAS DECENT CELLS ON THE RADAR EARLIER THIS MORNING. KALY PICKED UP 55 HUNDREDTHS OF AN INCH WITH THE INITIAL CELLS THAT MOVED THROUGH. MODELS ARE CONTINUING TO CONVERGE WITH THE SHORT TERM FORECAST. THE GFS AND NAM HAVE BACKED OFF WITH THE QPF VALUES FOR THIS MORNING/AFTERNOON. OVERALL 24 HOURS FLOOD GUIDANCE IS AROUND 6 TO 7 INCHES...SO WE ARE NOT ANTICIPATING ANY MAJOR FLOOD PROBLEMS TODAY. THE ONLY EXCEPTION WOULD BE ANY DOWNPOURS IN THUNDERSTORMS THAT OCCUR IN POOR DRAINAGE AREAS. THE COLD FRONT WILL CONTINUE TO MOVE OUT OF THE REGION THIS EVENING. COOLER AND DRIER AIR WILL WORK ITS WAY INTO THE CWA AND WE SHOULD HAVE A DECENT DRYING PERIOD BETWEEN TONIGHT AND EARLY FRIDAY. MODELS ARE NOW CONVERGING TO AN UNSETTLED START TO THE WEEKEND. WITH THE COMBINATION OF A LOW PRESSURE SYSTEM THAT WILL MOVE ACROSS THE OHIO VALLEY LATE FRIDAY INTO THE FIRST PART OF THE WEEKEND AND THE REMNANTS OF OPHELIA. MODELS ARE GENERATING DECENT QPF AMOUNTS FOR LATE FRIDAY AND SATURDAY. THE KEY FACTOR WILL BE HOW FAR WEST OPHELIA TRACKS AS IT CONTINUES ITS PROGRESSION NORTHWARD. AT THIS TIME...HAVE ALTERED THE GRID/FORECAST PACKAGE TO INCREASE PROBABILITY OF PRECIPITATION FOR LATE FRIDAY AND MUCH OF SATURDAY. .LONG TERM (SUNDAY THROUGH WEDNESDAY)...THERE STILL MAY BE SOME WRAP AROUND MOISTURE WITH THE LOW PRESSURE SYSTEM EARLY SUNDAY. BY SUNDAY EVENING...DRIER AIR SHOULD START TO TAKE HOLD AS THE LOW CONTINUES TO MOVE OFF THE MAINE COAST AND HIGH PRESSURE STARTS TO BUILD IN. HIGH PRESSURE WILL TAKE HOLD DURING THE DAY ON MONDAY. BY TUESDAY A UPPER LEVEL TROUGH/UPPER LEVEL LOW WILL DROP DOWN ACROSS THE NORTHEAST. THIS WILL BRING COOLER AIR AND THE THREAT OF MORE RAIN. HIGH PRESSURE BUILDS BACK IN FOR WEDNESDAY...BRINING DRIER AND SEASONABLE TEMPERATURES. .AVIATION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST TILL AROUND NOON. A COLD FRONT WILL BE JUST WEST OF THE REGION AT 800 AM THIS MORNING. IT WILL CROSS INTO WESTERN NEW ENGLAND AND SOUTHEAST NEW YORK EARLY THIS AFTERNOON AND BE NEAR BOSTON AND NEW YORK CITY AROUND 800 PM. EXPECT MVFR TO IFR CONDITIONS IN PRECIPITATION AND AREAS OF FOG THIS MORNING. THERE WILL MVFR CIGS THIS AFTERNOON BUT IMPROVEMENT TO VFR IS EXPECTED LATER IN THE DAY. && .HYDROLOGY...WITH THE LACK OF RAINFALL THIS MONTH...RIVERS...STREAMS AND RESERVOIRS ARE VERY LOW. FFG VALUES FOR 1 HR ARE AROUND 2 TO 3 INCHES...3 HR RATES ARE 3 TO 4 INCHES...6 HR ARE AROUND 4 INCHES AND 24 HOURS ARE 6 TO 7 INCHES. THE RAIN WE RECEIVE TODAY SHOULD NOT BE ENOUGH TO CAUSE ANY MAJOR FLOOD PROBLEMS...THE ONLY EXCEPTION WOULD BE A BRIEF DOWNPOUR FROM A THUNDERSTORM THAT COULD CAUSE LOCALIZED FLOOD PROBLEMS IN POOR DRAINAGE AREAS. QPF VALUES WITH THE PRECIP IN ADVANCE OF THE FRONT SHOULD BE LESS THAN AN INCH...WITH A FEW LOCALLY HIGHER QPF AMOUNTS. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE OHIO VALLEY ON FRIDAY. BY FRIDAY NIGHT INTO THE WEEKEND...THIS SYSTEM WILL BRING A DECENT SHOT OF RAIN TO THE REGION. .FIRE WEATHER... A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. AHEAD OF THIS FRONT RAIN SHOWERS WILL BE LIKELY WITH A FEW RUMBLES OF THUNDER ALSO POSSIBLE. WINDS TODAY WILL BE OUT OF THE SOUTH EARLY THIS MORNING...BUT AS THE COLD FRONT MOVES THROUGH THE REGION...THE WIND WILL SHIFT TO THE WEST/NORTHWEST 5 TO 10 MILES AN HOUR IN MOST LOCATIONS LATER THIS AFTERNOON. THE RELATIVE HUMIDITY WILL BE HIGH...AND THE AIR WILL STAY SATURATED WITH SHOWERS IN THE REGION EARLY TODAY. AS THE COLD FRONT MOVES THROUGH THE REGION THIS AFTERNOON...RELATIVE HUMIDITY VALUES WILL LOWER TO NEAR 60 DURING THE EVENING. .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && HELLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1146 AM EDT THU SEP 15 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161600- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 1146 AM EDT THU SEP 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT...SCATTERED THUNDERSTORMS THIS AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH STRONG WINDS AND THREE QUARTER INCH DIAMETER HAIL. THUNDERSTORMS WILL MOVE TO THE EAST NORTHEAST AT 30 TO 35 MPH. THUNDERSTORMS MAY ALSO PRODUCE LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1123 AM EDT THU SEP 15 2005 NYZ040-151550- ...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY... AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 35 MPH AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF TRIBES HILL...OR ABOUT 8 MILES SOUTHEAST OF CANAJOHARIE...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... TRIBES HILL BY 1135 AM EDT FORT JOHNSON BY 1145 AM EDT AMSTERDAM AND HAGAMAN BY 1150 AM EDT THERE COULD BE PONDING OF WATER ON STREETS AND IN POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1225 PM EDT THU SEP 15 2005 NYZ041-047-049>053-084-151700- ...STRONG THUNDERSTORMS IN SCHOHARIE...ALBANY...SCHENECTADY... RENSSELAER...SARATOGA AND WASHINGTON COUNTIES... AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SARATOGA SPRINGS TO ROUND LAKE TO ROTTERDAM TO 6 MILES WEST OF ALTAMONT TO BERNE...OR ALONG A LINE EXTENDING FROM SARATOGA SPRINGS TO MECHANICVILLE TO ROTTERDAM TO 11 MILES SOUTHWEST OF ROTTERDAM TO 13 MILES EAST OF COBLESKILL...AND MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... MECHANICVILLE AND BERNE BY 1235 PM EDT ALTAMONT BY 1240 PM EDT WATERFORD BY 1250 PM EDT GREENWICH AND COHOES BY 1255 PM EDT COLONIE...LATHAM...GREEN ISLAND AND CAMBRIDGE BY 100 PM EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1238 PM EDT THU SEP 15 2005 NYZ047-048-051-052-058-151800- ...STRONG THUNDERSTORMS IN SCHOHARIE...ALBANY...GREENE AND SOUTHWESTERN SCHENECTADY COUNTIES... AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CENTRAL BRIDGE TO NORTH BLENHEIM TO 24 MILES SOUTHWEST OF JEFFERSON...OR ALONG A LINE EXTENDING FROM COBLESKILL TO 12 MILES SOUTH OF COBLESKILL TO 7 MILES SOUTH OF MEREDITH...AND MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR... CENTRAL BRIDGE AND BREAKABEEN BY 1245 PM EDT SCHOHARIE BY 1250 PM EDT NORTH BLENHEIM AND MIDDLEBURGH BY 1255 PM EDT DELANSON BY 115 PM EDT LIVINGSTONVILLE BY 120 PM EDT BERNE BY 125 PM EDT RAINFALL RATES WILL APPROACH AN INCH IN AN HOUR. SNYDER/WASULA
The Albany radar (KENX), 54 km away, was scanning. The volume nearest the first event began at 17:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires were blown down on Route 93.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474637.